There seems to be a heartburn problem in this country. What with 15 million Americans diagnosed with gastroesophageal reflux disease (GERD) and the 15.7 billion dollar a year sales of Nexium, which is used to treat this common ailment.
A recent large study in Britain found that people over 50 who took popular heartburn drugs for a year or more had a significant increase in the risk of hip fracture.
So what is GERD? It is a chronic condition that results when excess stomach juices rise out of the stomach and into the more sensitive esophagus, producing a burning sensation.
The causes of GERD can range from diet and lifestyle choices to genetics and structural problems. The aim of pharmaceutical medications is to either neutralize or minimize stomach acids. There are many products now over-the-counter to choose from, but the most potent and the newest medications are called proton pump inhibitors (PPI) which suppress stomach acid production for more than 24 hours and are commonly prescribed for ,long-term use.
Even though these meds can help with the symptoms of GERD which include sleep problems, cause sour breath, lead to chronic respiratory infections and even lead to cancer of the esophagus if unchecked, we are now finding that these PPI’s also come with their own side effect concerns.
One critical purpose of stomach acid is to scavange tiny pathogens that enter the body through food and flush them out before they make us sick. Without these acids, microbes can proliferate in the gut and raise our risk of gastrointestinal diseases like salmonella and traveler’s diarrhea as well as respiratory infections. This latest finding found that the risk of hip fractures was 44% higher for those patients using PPI’s for more than a year than with nonusers. This is because another important function of gastric acid is to make its nutrients more available to the cells. When drugs suppress stomach acid, numerous studies have shown the body loses some of its ability to absorb Vitamin B, calcium, (for bones) and iron leading to anemia.
When symptoms arise, make sure that your problem is HIGH stomach acid and not LOW stomach acid. Take this simple test: next time you have symptoms, take one tablespoon of apple cider vinegar or lemon juice, and if the reflux sensation goes away, that confirms that you have too little stomach acid and you should stay away from acid reducers. If your symptoms increase, then consider choosing a more natural solution to help suppress excess acid such as Deglycyrrhizinated Licorice which has anti-inflammatory properties and leaves a protective coating on the esophagus. Other options are aloe vera juice, bitter herbs (dandelion greens, wormwood), coriander seeds, cumin seeds and lemon balm. I also recommend eating several light meals throughout the day, refraining from food in the 3 hours before bedtime, chewing slowly and avoiding quick meals on the run or under stress when the body is not primed to digest foods.
Make sure to talk to your practitioner if you are on any proton pump inhibitors (Prilosec, Prevacid or Nexium) and discuss whether there are other options for you.
That was hilarious! I wish I could lip-read though, I wanted to know what was really being said?…